Thrombo-ischaemic pinnal necrosis associated with fenbendazole treatment in a dog

T J Nuttall, R Burrow, I Fraser, A Kipar

Research output: Contribution to journalArticlepeer-review

Abstract

An 11-week-old, female West Highland white terrier was presented with necrosis of the distal third of both pinnae. Haematology, biochemistry and urinalysis, Coombs test, antinuclear antibody and cold autoagglutinin antibody tests were normal. A drug reaction to fenbendazole was diagnosed. The necrotic ear tips were surgically removed. Histopathology revealed extensive coagulative necrosis of the epidermis and superficial to mid-dermis, a moderate interstitial neutrophilic infiltrate and complete thrombotic occlusion and necrosis of blood vessels. There was also endothelial cell activation and proliferation with endothelial cell cushions protruding into the vascular lumen. Immunohistochemistry for factor VIII-related antigen confirmed endothelial cell involvement. This case represents an unusual, drug-induced, thrombo-ischaemic necrosis of the pinnae. It is also, to the authors' knowledge, the first report of fenbendazole sensitivity in a dog. The histopathology is similar to previous cases of proliferative thrombovascular pinnal necrosis, suggesting that drug reactions should be considered in this condition.
Original languageEnglish
Pages (from-to)243-246
Number of pages4
JournalJournal of Small Animal Practice
Volume46
Issue number5
DOIs
Publication statusPublished - May 2005

Keywords

  • Animals
  • Antinematodal Agents
  • Dog Diseases
  • Dogs
  • Ear, External
  • Female
  • Fenbendazole
  • Immunohistochemistry
  • Necrosis

Fingerprint

Dive into the research topics of 'Thrombo-ischaemic pinnal necrosis associated with fenbendazole treatment in a dog'. Together they form a unique fingerprint.

Cite this